“It’s Like You Stuck a Pin in It:” African American/Black Patients Describe Cutaneous Toxicity From Epidermal Growth Factor Receptor Inhibitors

Nguyen H. Tran, Phuong L. Nguyen, Nichole A. Martin, Gladys Asiedu, Jennifer G. Le-Rademacher, Aminah Jatoi

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Epidermal growth factor receptor (EGFR) inhibitors cause cutaneous toxicity in over 90% of patients. Conceivably, healthcare providers could overlook such toxicity in African American/Black patients because of a darker complexion. This qualitative study sought to learn about such cutaneous signs and symptoms and, if present, to report them in patients’ own words. Methods: Any patient who self-identified as African American/Black and who had been prescribed an EGFR inhibitor was eligible. The current report focuses on patients’ responses to the following question, “What have you noticed since starting your cancer treatment (the EGFR inhibitor), any particular symptoms or reactions, positive or negative?” All interview data were audio-recorded, transcribed, and then independently coded and analyzed by two investigators. Results: Fifteen patients are the focus of this report, and all described cutaneous toxicity. Patients appeared troubled by the cosmetic aspect of these drug-induced skin changes, including their acneiform appearance, describing “little pimples with little, little pus in it.” Notable were comments on hyperpigmentation, “I’m a black person but…. became darker.” Furthermore, patients experienced physical symptoms: “it itches;” “it’s like you stuck a pin in it;” “stinging;” and “burning;”. Conclusion: Although cutaneous toxicity from EGFR inhibitors might be more difficult to visualize among darkly complected patients, the graphic descriptions offered in this qualitative study underscore the need for clinicians to heighten their awareness of such toxicity in African American/Black patients.

Original languageEnglish (US)
JournalAmerican Journal of Hospice and Palliative Medicine
DOIs
StateAccepted/In press - 2022

Keywords

  • cancer
  • cutaneous
  • epidermal growth factor receptor inhibitor
  • rash
  • skin changes
  • toxicity

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of '“It’s Like You Stuck a Pin in It:” African American/Black Patients Describe Cutaneous Toxicity From Epidermal Growth Factor Receptor Inhibitors'. Together they form a unique fingerprint.

Cite this